Chemotherapy Side Effects
Information about chemotherapy symptoms and side effects that the cancer patient should report, including fever, nausea/vomiting, bleeding, and infection.
It is important for you, the cancer patient receiving chemotherapy, to be aware of important symptoms that should be reported to your doctor or health care provider while receiving treatment. The following problems can all lead to potentially severe complications if not assessed and treated.
Problem 1: Signs of Infection.
One of the ways in which chemotherapy works is by attacking rapidly growing cells. Since tumor cells grow quickly, the chemotherapy is attracted to them. Unfortunately, many cells in the body normally divide and grow rapidly, and the chemotherapy is drawn to them as well. Among those areas in the body where this occurs is in the bone marrow, where white blood cells are made.
White blood cells, the ones that help us to fight infection, are one of chemotherapy's most common targets. When white blood cells fall below normal levels, you are at higher risk for infection. Your doctor may very well have prescribed a type of medicine to help boost your white blood cell levels. Even so, infection can still occur. Whenever you are undergoing cancer treatment, it is wise to take your own temperature at least two times a day. If a temperature of 101 degrees Fahrenheit or higher occurs, or if you are having shaking chills, call your doctor's office for advice. These could be signs of infection, and may need to be treated with antibiotics, other anti-infection drugs, or intravenous fluids. Remember, if your white blood cells are low, your body doesn't have its "reserve army" of infection fighters. You may need help.
Problem 2: Signs of Bleeding
Another type of bone marrow cell affected by chemotherapy are platelets, which help you to stop bleeding when injured. It is important to avoid anything that could result in bleeding while you are receiving chemotherapy. Even a small injury, like a scrape or bump, can result in excessive bleeding if your platelets are very low. If you should develop any signs of unexplained bleeding, like bleeding gums, pinpoint bruises, a bloody nose that won't stop, excessive bleeding from a small cut, or any blood in your urine or stool, report it promptly.
The following are measures to help you avoid injuring yourself: brush your teeth with a soft bristle toothbrush; do not use dental floss, avoid blowing your nose too hard; avoid straining with bowel movements, avoid aspirin and aspirin-containing products, as well as ibuprofen, and only use an electric razor for shaving. Inform your doctor if you take any prescribed blood thinners.
Problem 3: Digestive Tract Symptoms
Chemotherapy can also affect the digestive tract, and may cause persistent nausea and vomiting, severe constipation or diarrhea, and mouth sores. If vomiting is persistent, or keeps you from eating, contact your health care provider. This can lead to dehydration, and possible electrolyte imbalances that can affect your body's functioning. The same is true for diarrhea. Several medicines exist today that are very effective. Try these as they are prescribed, but if they do not help, again call your doctor.
The mouth and esophagus are also part of the digestive tract, and mouth sores, and/or pain when swallowing can develop with chemotherapy treatment. Mouth sores are prone to infections as well. Your doctor will probably prescribe a type of prescription mouthwash. It will probably not help immediately, but continuous use as directed will usually bring improvement. Avoid commercial mouthwashes that contain alcohol, which can irritate and dry out the oral tissue.
Problem 4: Shortness of Breath
Another symptom that should be reported is any new or worsening shortness of breath. This can occur for various reasons, including infections like flu or pneumonia, or because of toxic affects of the chemotherapy drugs. In either case, your doctor should be notified promptly.
Problem 5: Pain or Redness at Injection Sites
Any marked pain or soreness, or redness or swelling at a chemotherapy injection site should be reported as well. Infections at intravenous sites can occur, but it is also possible that some of the chemotherapy leaked out of the vein and into the surrounding tissue, causing tissue damage. This must be treated quickly to avoid continuing tissue destruction. Call your health care provider to describe the intravenous site to them, and they will advise you regarding appropriate treatment.
Remember that your chemotherapy regimen may have side effects that are different from the common ones listed above. Always ask your doctor what you should expect from your treatment, and report any symptom that is new or that is troubling you. Promptly addressing these symptoms can help you to have successful cancer treatment.